Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS New York, NY

May 24, 2004Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 24, 2004, 11:51 AM EDT for Orange County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2004, 11:51 AM EDT (15:51 UTC)
Expired
May 24, 2004, 12:30 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS51 KOKX 241551
SVROKX
NYC071-241630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
1149 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 1230 PM EDT

* AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HAMPTONBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTGOMERY AROUND 1155 AM
  5 MILES SOUTH OF WALDEN AROUND 1205 PM
  GARDNERTOWN AND NEW WINDSOR AROUND 1215 PM
  NEWBURGH AROUND 1220 PM
  MIDDLE HOPE AROUND 1225 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BULLVILLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM MONDAY
AFTERNOON FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4161 7448 4136 7442 4141 7400 4168 7391

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:15 AM EDT, 36 minutes earlier.

Area forecast discussion, May 24, 11:15 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1115 AM EDT MON MAY 24 2004

.UPDATE...SEVERE THUNDERSTORM WATCH NOW IN EFFECT THROUGH 20Z FOR
NYC...NORTHEAST NJ...THE LOWER HUDSON VALLEY AND SOUTHWEST CT. LOW
CLOUDS AND FOG ASSOCIATED WITH MARINE LAYER BURNING OFF OVER WESTERN
SECTIONS AND TEMPS STARTING TO RECOVER INTO THE 70S. OKX 12Z
SOUNDING SHOWING ELEVATED MIXED LAYER ALL THE WAY UP TO 650 MB...AND
MAX TEMPS IN THE MID/UPPER 80S AND A FEW LOWER 90S IN NORTHEAST NJ
ACROSS THE WATCH AREA WITH UPPER 60S DEWPOINTS WILL YIELD CAPE
BETWEEN 2500-3000 J/KG. ALL THIS PLUS ABOUT 35-40 KT 0-3KM SHEAR AND
APPROACHING SHORTWAVE SHOULD BE SUFFICIENT FOR A FEW SEVERE STORMS
THIS AFTERNOON...WITH THE MAIN THREAT BEING WIND DAMAGE. COULD ALSO
BE SOME LARGE HAIL GIVEN THE LARGE VALUES OF CAPE...ALSO POSSIBLY AN
ISOLATED TOR WITH ANY STORMS THAT DEVELOP CLOSE TO THE BACK DOOR
FRONT AS IT LIFTS NORTH THIS AFTERNOON.
&&

.SHORT TERM...TONIGHT WE ONCE AGAIN BRING IN THE LOW CLOUDS AND
EASTERLY FLOW PER ETA.

MODELS ARE MUCH MORE STABLE FOR TUESDAY AFTERNOON.

.LONG TERM (WED - SUN)...FAIRLY IMPRESSIVE LATE MAY FRONT COMES
THROUGH WEDNESDAY AFTERNOON. THEN COOL CANADIAN HIGH PRESSURE FOR
THURSDAY. GFS SUGGEST SHORTWAVE FOR FRIDAY...BUT QUICK LOOK AT 12Z
ENSEMBLES SUGGEST THAT THIS AND REST OF THE EXTENDED FOR THE HOLIDAY
WEEKEND HAS LOW CONFIDENCE...BASICALLY CLIMO FOR AFTERNOON
CONVECTION.
&&

.AVIATION...STRATUS MOVING INTO ALL THE TERMINALS 05Z TO 07Z WITH
CEILINGS LOWERING TO BELOW IFR AND AT SOME LOCATIONS LIFR.
VISIBILITY ALSO LOWERING TO MAINLY MVFR WITH SOME IFR. VISIBILITY
AND CEILINGS REMAIN BELOW THROUGH ABOUT 13Z...LONGER ACROSS THE
EASTERN LONG ISLAND TERMINALS AND SOUTHEASTERN CONNECTICUT. CEILINGS
SLOWLY LIFT AND BECOME VFR 15Z TO 17Z. SOME UNCERTAINTY WITH THE
TIMING OF THE BURN OFF. WILL BE ANOTHER ROUND OF CONVECTIVE
ACTIVITY THIS AFTERNOON WITH NEXT TROUGH COMING THROUGH. BEST CHANCE
WILL BE AFTER 18Z...MAINLY AFFECTING THE NYC TERMINALS AND LOWER
HUDSON VALLEY. SCATTERED ACTIVITY THEN POSSIBLE THROUGH ABOUT 03Z.
&&

.MARINE...WILL CONTINUE WITH THE SMALL CRAFT ADVISORY FOR EAST OF
MORICHES ZONE. SEAS HAVE LOWERED TO BELOW AT THIS TIME BUT WITH
DEVELOPING SOUTHERLY FLOW WILL AGAIN INCREASE...BY THIS AFTERNOON TO
3 TO 5 FEET. SOME FOG ON THE WATERS WITH VISIBILITY AT TIMES BELOW 3
NM AND MAY LOCALLY BE BELOW 1 NM BEFORE IMPROVING DURING THE
MORNING. THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO THE EVENING.
WITH CHANCES CONTINUING INTO WEDNESDAY EVENING.
&&

.HYDROLOGY...PRECIPITABLE WATERS ARE FAIRLY HIGH...NEAR 1.5
INCHES...ANY TSTM CLUSTERS THIS AFTERNOON WILL EASILY PRODUCE RATES
OF 2+ INCHES PER HOUR...BUT THE RELATIVELY FAST STORM MOTION OF WNW
AT 25 KTS SHOULD KEEP THINGS MOVING ALONG. POTENTIAL FOR SOME
TRAINING ON THE COLD FRONT ON WEDNESDAY AFTERNOON.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SVR THUNDERSTORM WATCH UNTIL 4 PM CTZ005-006-009-010.
NJ...SVR THUNDERSTORM WATCH UNTIL 4 PM NJZ002>006-011.
NY...SVR THUNDERSTORM WATCH UNTIL 4 PM NYZ067>076.
MARINE...SMALL CRAFT ADVISORY ANZ355
         SVR THUNDERSTORM WATCH UNTIL 4 PM ANZ338-335.
&&

GOODMAN
Hazardous weather outlook, May 24, 5:21 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
521 AM EDT MON MAY 24 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-251030-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
521 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON
OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF
NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE
FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY
THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO.

THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF
MORICHES INLET TO MONTAUK POINT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD
FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 24, 5:54 AM EDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
554 AM EDT MON MAY 24 2004

CTZ005-006-NYZ070-241100-
NORTHERN WESTCHESTER-NORTHERN FAIRFIELD-NEW HAVEN-
554 AM EDT MON MAY 24 2004

AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS FROM CENTRAL FAIRFIELD COUNTY
IN CONNECTICUT WEST SOUTHWEST INTO CENTRAL WESTCHESTER COUNTY IN NEW
YORK STATE...MOVING NORTHEAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS ALONG WITH HEAVY RAINFALL OF UP TO A HALF AN INCH IN LESS
THAN 15 MINUTES.

STAY INDOORS UNTIL THESE STORMS PASS.
Special weather statement, May 24, 6:28 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
628 AM EDT MON MAY 24 2004

CTZ005-006-009-NJZ002>006-011-NYZ067>076-242000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT-
NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
628 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED OUR
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS
AFTERNOON. A FRONTAL BOUNDARY IN THE AREA...ALONG WITH AN UPPER LEVEL
DISTURBANCE IN THE ATMOSPHERE WILL COMBINE WITH AFTERNOON HEATING TO
IGNITE POTENTIALLY SEVERE THUNDERSTORMS.

THE PRIMARY HAZARDOUS THREAT FROM TODAYS STORMS IS DAMAGING
WINDS...THOUGH THERE WILL BE SOME SMALL HAIL AND THERE IS AN OUTSIDE
CHANCE OF AN ISOLATED TORNADO.

STORMS THIS AFTERNOON WILL MOVE FROM THE WEST NORTHWEST AT 25 TO 30
MPH. AS THE STORMS MOVE OUT OVER LONG ISLAND AND EASTERN
CONNECTICUT...THEY WILL WEAKEN SIGNIFICANTLY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:22 PM EDTSevere Thunderstorm WarningOKXOrange38 min
May 24, 6:00 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland, Westchester45 min
May 24, 6:45 PM EDTSevere Thunderstorm WarningOKXWestchester45 min
May 24, 6:58 PM EDTSevere Thunderstorm WarningOKXSuffolk47 min
May 24, 7:03 PM EDTSpecial Marine WarningOKX57 min
May 24, 7:04 PM EDTSpecial Marine WarningOKX56 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk37 min
May 24, 7:55 PM EDTSpecial Marine WarningOKX65 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.